SAMJ: South African Medical Journal
versão On-line ISSN 2078-5135
versão impressa ISSN 0256-9574
DONALD, Kirsten; HALL, Susan; SEATON, Cylene e TANYANYIWA, Donald. Is non-therapeutic aspirin use in children a problem in South Africa?. SAMJ, S. Afr. med. j. [online]. 2011, vol.101, n.11, pp.823-828. ISSN 2078-5135.
BACKGROUND: Aspirin should not be used in children except for specific therapeutic reasons. We report on a severely ill infant who had ingested aspirin contained in a traditional medicine and review 21 other patients with pre-admission non-therapeutic salicylate exposure. OBJECTIVES AND METHODS: We reviewed laboratory, clinical and poisons unit records to determine how many children were admitted to our hospital over an 18-month period with evidence of salicylate ingestion not prescribed for therapeutic reasons. We determined the source of the salicylate, elapsed time between ingestion and laboratory assay, morbidity and mortality and final diagnosis. RESULTS: Twenty-one children meeting our criteria, including 9 under 6 months of age, were admitted during this period. The most prevalent source of salicylate was over-the-counter (OTC) aspirin, but some had reportedly only been given traditional medicines. Nineteen were seriously ill, 4 died and 3 had severe brain injury. Two, initially diagnosed with Reye's syndrome, probably had inherited metabolic disorders. Only 2 patients had salicylate levels that at the time of measurement are normally considered toxic; however, the literature suggests that lower levels may exacerbate illness severity in young children. CONCLUSIONS: We found inappropriate use of OTC aspirin in children that requires explanation. There may be policy implications for the content and presentation of patient information; the incorporation of pharmaceuticals in traditional medicines merits further study. Salicylate toxicity should be considered in children with unexplained metabolic acidosis out of keeping with the severity of their acute illness.